It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Depression Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 08-11-2007, 11:15 AM   #1
Member
(female)
 
RockofLove's Avatar
 
Join Date: Aug 2007
Location: MA
Posts: 62
RockofLove HB User
depression for you

Ok I know I'm going to get Flack for this but here it goes: all anti-depressants make u gain weight! It triggers seratonin in your brain to make u want to eat. That is a fact. When u go on anti-depressants they (drs) want U to get back to your "normal " self. Meaning , eating, sleeping, and mood lift. That is what the journals and drs say.

Here's My story I'm severly depressed. I have gained 120lbs off of different anti dperessants!!! Dam pills. and I was 130 lbs when I was 24 yrs old when I first took my 1st antidepressant that was Cylexa by the time I was 26 I was 40lbs heavier. Now I am 30 yrs old and I am at 250lbs. So in conculusion: YES they make U gain weight a little at a time. Before U know it ur a balloon like I am. Now I have to go to an obesity DR to help me lose this weight! I have beeen to 2 different psychiatrists and have asked them all before prescribing me the antiD's "do these make u gain weight" and I always got the same answer "NO they don't" Which is a lie. (((( i have never had a weight problem in the past((( but guess what guys: this has taken its toll on my life, I don't wan to go anywhere cuz I'm so sad about my weight. And I don't eat fatening greasy food, i try to eat healthy.

These are the anti-depressants that I have beeen ON: cylexa, wellbutrin, zoloft, paxil, prozac, lexapro, serazone, buspar, klonopin in the past 6 yrs.

So to all of you : U do the math. 120's in 6 yrs. That's a lot of weight that I ahve to loose.

So ask the DR before he prescribes u the meds and see what he says... do the research on the internet and see what the pills say. I'm so upset I dn't know what to do about this. But I can tell you that I have NEVER been more depressed than I am this day.

God bless to u all.

 
Sponsors Lightbulb
   
Old 08-11-2007, 10:45 PM   #2
Senior Veteran
(male)
 
Join Date: Jan 2005
Location: ontario
Posts: 3,770
Blog Entries: 1
trg247 HB Usertrg247 HB Usertrg247 HB User
Re: depression for you

Hi:

I was just going to ignore this post but what stopped me is the vision of someone newly depressed comes to this site researching antidepressents and comes along and sees this post. To me it is important to be fairly accurate when on the subject of antidepressants. For some people some drugs can cause weight gain. I was on a drug called Zyprexa which is an antipsycotic. With this drug your metabolisim pretty much stops and I gained close to sixty pounds in nine months. I quit taking it because of the weight gain. When I first started taking Zyprexa I was also taking Effexor, Wellbutrin, Remeron, Lithium and a sleeping med. The only thing I stopped was the Zyprexa and in a little over six months I have lost forty something pounds while taking three antidepressants and a mood stabilizer. Antidepressants might cause weight gain but its far from being guarenteed. Like I always say do research on all drugs that you will be taking and ask your doctor or pharmacist questions

take care
trg247
__________________
Major Depressive Disorder With Psychotic Features
Post Traumatic Stress Disorder
Borderline Personality Disorder
Generalized Anxiety Disorder

Current Meds
Pristiq
Cymbalta
Seroquel
Temazapam

 
Old 08-12-2007, 10:49 AM   #3
Member
(female)
 
RockofLove's Avatar
 
Join Date: Aug 2007
Location: MA
Posts: 62
RockofLove HB User
Re: depression for you

Well I"m glad that U lost weight off the antidepressants that U are on. But I"m just telling MY story how it goes when I'm on them. 6 yrs is a long time and its a lot of weight to gain off of all these meds! Don't ya think??

 
Old 08-13-2007, 01:58 AM   #4
Veteran
(female)
 
Join Date: Apr 2007
Location: Florida
Posts: 378
luckygem13 HB User
Re: depression for you

EMSAM, NO weight gain

 
Old 08-13-2007, 02:09 AM   #5
Inactive
(female)
 
Join Date: Dec 2002
Posts: 3,597
Jennita HB User
Re: depression for you

Yes, alot of AD's cause weight gain except for ones like Wellbutrin, but then they have other health risks of their own. But what's worse than simple weight gain is the risk of developing type 2 diabetes, which is side effect as well. I know there are drugs to control diabetes, but it can still get you. A woman my husband works with got diabetes after being on AD's for many years and she had no prior history nor family history of it.

So about a month ago, doctors told her they needed to amputate BOTH her legs or she would die(infection complication from her diabetes).

I can't imagine such a horrible scenario to live though. She did decide to die.

So we do need to take the health effecting aspects of pharmaceuticals very, very seriously here, I'm sure there was a time when her doctor told her the benefits outweigh the risks..... sometimes that's simply not true.

 
Old 08-13-2007, 07:31 AM   #6
Senior Member
(female)
 
Join Date: Jun 2007
Location: Canada
Posts: 267
mycatwillow HB User
Re: depression for you

You definitely need to research drugs to see what the possible side effects are. If you're going to put something in your body, wouldn't you want to know? I find it strange that none of your doctors have mentioned weight gain as a possible side effect, but then again I don't know the possible side effects for all the drugs you have taken.

But side effects don't happen for everyone, and sometimes when they do it is worse (or better) than it might be for other people because everyone's body chemistry is different. I've said this many times on this board and I will keep saying this so that people who are just starting to deal with these problems will understand. I can tell you that I gained weight on remeron, but lost on effexor. However you can listen to everyone's stories, but no matter what others have experienced you will not know for sure how a medication is going to affect you until you've tried it.

I'm sorry that everything has caused a weight gain for you. Even though you've been on a lot of medications, you're not even close to having been on them all. I've been on 13 and my doctor says that there are still lots to try if what I'm on now stops working. You say you're eating healthy, so that's good. Do you exericse?

Good luck with your weight loss and I hope that you can find an antidepressant that works for you without causing other problems.

 
Old 08-13-2007, 02:59 PM   #7
Senior Veteran
(male)
 
Join Date: Oct 2006
Posts: 735
Seymour93 HB User
Re: depression for you

Dozens and dozens of side effects are on those package inserts....common, infrequent, rare. Choosing to take an ad is not an easy decision.

 
Old 08-13-2007, 03:39 PM   #8
Inactive
(male)
 
Join Date: Nov 2005
Location: Texas, USA
Posts: 7
Over50butactive HB User
Re: depression for you

Quote:
Originally Posted by mycatwillow View Post
everyone's body chemistry is different......

but no matter what others have experienced you will not know for sure how a medication is going to affect you until you've tried it.
I believe mycatwillow's words are key points to consider!

Not ALL antidepressants cause weight gain or loss.

For example, Wellbutrin, Effexor, and Cymbalta usually do not cause weight gain, but everyone is different, and they could have the opposite effect on your body's chemistry.

If I can borrow a phrase from the automobile advertising industry, "your mileage may vary."

 
Old 08-13-2007, 05:39 PM   #9
Veteran
(male)
 
Join Date: Nov 2006
Posts: 459
Survivor3 HB User
Re: depression for you

I question the accuracy of medication side effect profiles. My doc tells me they aren't updated for years and the info could date back to clinical trials.

Mine fell into the rare category on more than one occasion. The doc suspects my particular problems were more common than reported.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Help Please anyone tried herbal remedys for depression helenm55 Depression 5 05-19-2010 10:51 AM
Depression with Forteo? emvee Osteoporosis 3 05-18-2010 09:48 AM
Post-Partum Depression emma1car Depression 11 01-25-2008 02:01 PM
Depression and Eye Problems..What I have Discovered. Mattm4000 Depression 6 02-17-2007 04:21 PM
Depression has anything to do with Promiscious deepresso Depression 5 10-11-2006 03:48 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 11:46 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!